The Diabetes Forum Support Community For Diabetics Online

The Diabetes Forum Support Community For Diabetics Online (https://www.diabetesforum.com/forum.php)
-   Diabetes Medication and Supplies (https://www.diabetesforum.com/diabetes-medication-supplies/)
-   -   Correction Bolus Dosages (https://www.diabetesforum.com/diabetes-medication-supplies/2200-correction-bolus-dosages.html)

Annieliese 03-27-2010 01:24

Correction Bolus Dosages
 
I am a T2 that seemingly cannot produce any insulin anymore. Been aware of diabetes since diagnosed in 1994. Probably had high BSL's for a decade before that. Had gestational diabetes years ago.

I have been reading "Think Like a Pancreas" and "Using Insulin". Great books! Scared me at first as even though I have a uni degree, there is a lot of math required to get dosages right for both basal (I use Lantus) and bolus( I use NovoRapid) dosages.

Using their methods of calculation, I reduced the basal by 4 units last night, and I am upping the bolus dosages. I feel victorious because this was the first night in the five weeks since I started on Lantus, that I have had a good deep sleep and no hypo during the night! Yet my morning fasting BSL was perfect!

The two books have not clarified for me though -

With correction bolus dosages, do you do that correction when you are next taking insulin at a meal, or do you do the correction when you find your BSL is sky-high two hours after a meal?

Shanny 03-27-2010 01:34

((((Annieliese)))) Can I just jump in here & say how wonderful it is to hear you got the combination last night & slept like a log?! And woke up with good FBG?! I can't answer your question since I don't take insulin yet, but it's just music to my ears (oops! eyes!) to know you didn't go low last night & the rewards were so great!

:cheer2: :cheer2:




Richard157 03-28-2010 23:54

Annieliese, it is great that you are stable while you are sleeping. That is the most dangerous time to have a hypo. If you are high before a meal then you should bolus for the food and also add a correction bolus for the high, all in one dose. I do that on a regular basis. I assume you know your carb ratio and your ISF (Insulin Sensitivity Factor). I have a carb ratio of 6 (I need 1 unit for every 6 carbs I eat) and my ISF is 12 (1 unit of insulin lowers my BS level 12 points). If my pre-meal test is 120 and I want tp stay close to 90 (my target) then I need a correction to lower my BS 30 points. I divide 30 by my ISF (12) and get 2.5. If I am going to eat 35 carbs at the meal then I divide 35 by my ratio (6) and get 5.8. I need 2.5 units to correct my high and 5.8 units to cover my meal. That is a total of 8.3 units. With an injection you round that to 8. (With a pump you can bolus exactly 8.3 units.)

If you have a carb ratio of 15, an ISF of 20 and a target of 100, then your bolus would be much less for the above situation. To bring the high from 120 to 90, divide 30 by 20 and get 1.5. To bolus for the meal divide 35 by 15 and get 2.3. You need 1.5 units for the high and 2.3 units for the meal. A total of 3.8. So inject 4 units. See how different two individuals can be?

Did you understand all this? (Use a calculator.) Any questions?

P.S. I also correct for highs between meals, if necessary. If you are over 140 (I use 120 but many use 140) at 2 hours after a meal then take enough to bring it down to 140. Remember that you still have half of your pre-meal bolus still on board when it is 2 hours after eating.

Annieliese 03-29-2010 02:16

Hi Richard - Thanks for your answer. I do understand your instructions as I have now finished reading "Using Insulin" which I found reinforced and clarified the info in "Think Like a Pancreas".

I am still having problems getting dosages right. I have settled on 26 units of Lantus before bed as instead of my pre-insulin morning BSL's of 360, they are now in the acceptable range. I did the half-day fasting test and the BSL s stayed good throughout. However after three hypo-free nights, I had a hypo last night at 3.30am! 48. I had the regulation amount of glucose and my morning level was 74 -that was good as I usually rebound really high after a hypo. I am puzzled as to whether I should reduce the Lantus more tonight, to avoid a hypo. Even though all the rest of my basal BSL's seem ok for the last few days. The hypo during the night could possibly have been because I took a one hour walk 6 - 7 pm.

breezeonby 03-29-2010 15:49

Quote:

Originally Posted by Annieliese (Post 9957)
Hi Richard - Thanks for your answer. I do understand your instructions as I have now finished reading "Using Insulin" which I found reinforced and clarified the info in "Think Like a Pancreas".

I am still having problems getting dosages right. I have settled on 26 units of Lantus before bed as instead of my pre-insulin morning BSL's of 360, they are now in the acceptable range. I did the half-day fasting test and the BSL s stayed good throughout. However after three hypo-free nights, I had a hypo last night at 3.30am! 48. I had the regulation amount of glucose and my morning level was 74 -that was good as I usually rebound really high after a hypo. I am puzzled as to whether I should reduce the Lantus more tonight, to avoid a hypo. Even though all the rest of my basal BSL's seem ok for the last few days. The hypo during the night could possibly have been because I took a one hour walk 6 - 7 pm.

Try to lower your Lantus by 2 units per night for about 3 days to see how that affects you. If you are still going low, then reduce your dose by another 2 units. Lantus does not usually cause lows unless you are taking too much of it. It has no peak. Exercise can affect your blood sugar levels for 24-48 hours.


All times are GMT +1. The time now is 02:02.

Powered by vBulletin®
Copyright ©2000 - 2019, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2019 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging v3.1.0 (Pro) - vBulletin Mods & Addons Copyright © 2019 DragonByte Technologies Ltd.